Capsular Contracture and Allergy from Breast Implants?

I had a breast augmentation with saline-filled Silicone implants 6 days ago. The night of my surgery, I started having a rash around my navel. I went back to my surgeon the next day and he thought maybe from antibiotic and to stop it. I did this, but the rash continued to get worse.

I stopped demerol and used darvocet instead, all of which I have had before with no problems. The rash has done nothing but get worse. Benadryl hasn't helped, creams have not helped. The rash is now all over my abdomen, back, arms, between fingers, and starting on my legs. It is what I would consider severe, it is flaming red and purple, raised and some places has bumps that looked fluid filled.

I am now taking a pred. pack that I started yesterday. I have not seen any improvement yet. Any thoughts on what this could be from?

Also, my left breast has already dropped some even before taking off the tape, but my right breast seems to be rising instead of dropping. I am very concerned about capsular contracture. My plastic surgeon has not recommended massage as of yet, it is under muscle. But I will not acutally see my pc until I am 2 weeks post op.

Any thoughts? Allergy? Capsular Contracture?

Doctor Answers (6)

Many different known our unknown causes of perio-operative allergy

+1

There are many different medications that are used in the perioperative process that you must review to prior to attributing this to the implants.

For example, antibiotics are frequently used to irrigate the breast implant pocket. Certain preparation agents are used to sterilize your skin prior to making an incision. These are things that you may not be aware of and could be the cause of your problem.

It is highly unlikely that you are allergic to your implants and equally unlikely that you are developing a capsular contracture this early in the healing process.

You may want to consider seeing an allergist to have testing to determine the source of your allergy.

The asymmetry of your implants may be indicative of several potential situations.

Keep in close contact with your plastic surgeon and


Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

Rash and breast implants

+1

It is highly unlikely that your rash is related specifically to your implants.  It is not to say that it is unrelated to your surgery. It could be related to any medication, cream, dressing, tape, etc.. that you have used.  It may be a good idea to see a dermatologist or allergist at this point.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

No clear answer for the rash after breast augmentation

+1

Whether you had silicone or saline implants, the outer shell of the implants are made of silicone. Having an allergy to silicone is very unlikely. There are many other pieces to this puzzle. You could be allergic to suture material, latex, antibiotic ointment, tape, gauze, etc. Since you did not improve in a few days after the surgery, you stopped the ointment and the medications...all of which were absolutely correct. You are now on a prednisone (steroid) pack, which is also correct.

If your plastic surgeon has already seen you and does not think that this is an infection, I recommend you see a dermatologist as well. Good luck!

Sirish Maddali, MD
Portland Plastic Surgeon

You might also like...

Continue to follow up with your plastic surgeon and consultants closely

+1

The chance that you are allergic to the silicone shell of the implant would be rare to say the least. If your incision was in your navel (for a TUBA procedure) the possibility of infection needs to be entertained. If a skin adhesive such as Benzoin or Mastisol was used to hold on tape or steri-strips, this can also be a source of allergic reaction. A consultation with an allergist may be helpful to try and determine the cause of your rash. Regards the positioning of your implants, you are very early in your recovery but you should discuss this with your plastic surgeon. Best of luck.

Dr Edwards

Michael C. Edwards, MD, FACS
Las Vegas Plastic Surgeon
5.0 out of 5 stars 11 reviews

Rash can be related to several things

+1

I have seen rashes following Breast Augmentation surgery. It may be related to the product used to sanitized (prep) the skin such as Betadine, Phisohex, Hibiclens or Technicare.

Another possibility is the tapes ( Proxi or Steristrips) or glue (Mastisol or Benzoin) applied to the incision. If the rash does not improve with Steroids, I would recommend a consultation with an Allergist or Dermatologist. I have never seen a rash related to silicone saline implants.

As far as massaging is concerned, there is no consensus of opinion concerning its value. However I have all my patients start massaging after the 1st postoperative visit. I believe this has improved the capsular contracture rate in my patients.

Todd B. Koch, MD
Buffalo Plastic Surgeon
4.5 out of 5 stars 11 reviews

Rash

+1

You have already done all the right things by stopping the antibiotics and other meds.  If the rash is continuing to get worse you should seek consultation with a qualified dermatologist in your area.  It is rather unlikely that it has anything to do with your saline implants.

Edmond A. Zingaro, MD
San Francisco Plastic Surgeon
4.5 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.